Hi, I have a lot of anxiety related to heart palpitations and am anxious in general especially having to do with health issues (i have a lot of disease in my immediate family). I also suffer from some mild social anxiety. I have had my heart checked out and was told they are benign. I do take Propranolol as needed, but don't feel that really nips the anxiety I get along with them. I have some Xanax and Clonopin on hand for emergencies and they work really well but have read you shouldn't take them too often or you could get addicted. I also feel like my doctor is very reluctant to give me a prescription - I know this is because some people abuse these drugs. I am looking into long term anxiety drugs. I have already tried Paxil, Amitryptiline (I get headaches too) and Cymbalta but could not take them because of side effects. My question is, is there one SSRI or other long term anxiety med you find particulary effective that I could ask my doctor about? I've read about Buspar but sounds like it could affect my heart rhythm which would not be good for me. Thanks for your time.
Most of the ssri's have an essential stimulant effect which is not good for anxiety. I favor klonopin. It is not that hard to get off, and if you use it intermittently, it is not addictive. Xanax, on the other hand, can easily become addictive, and is then very difficult to end.
"Most of the ssri's have an essential stimulant effect which is not good for anxiety" is not entirely true. I take Lexapro for anxiety and depression and it work quite well. I have never had a "stimulant effect" unless having less anxiety and depression is a stimulant. The anxiety and depression relief was enough to make emotional space for attention to other issues.
Klonopin is very effective for anxiety. I'm not sure by what measure it could be called 'not that hard to get off.' Check out the anxiety boards and you'll find plenty of people struggling to get off their klonopin addiction. It can take six months to a year if you follow the recommended taper schedules. Any faster and you risk cramping, nausea, headaches, and very uncomfortable withdrawal symptoms.
I got down to .25mg a day last week... then couldn't go any farther. I'm seeing a new doctor next Wednesday to try to get off this stuff.
I have been on Paxil for about 6 or 8 months and agree that it hasn't any "stimulant effect." If anything, it is the opposite because it makes me yawn all day, tired, and sluggish. I've gained about 30 pounds and have a hard time waking up in the morning when for all my life I used to be a "spring out of bed at 5am" type of person.
I am now looking to get off of Paxil (a SSRI) because of all of the side-effects.
I will say that for the first week I was on it it did have a stimulant-type effect. I had dry mouth, loss of appetite, etc. Honestly, I preferred that to what it turned out being.
It has worked very well for the anxiety and I am on 30mg/day. But, the side-effects are very troublesome and I am looking to do something else.
I have gone the Propranolol, xanax, and Klonopin routes and I currently have all 3 of those in my medicine cabinet. Here is my summary on their effectiveness for anxiety:
Propranolol: Does nothing at all to alleviate anxiety. The only thing it does is lessen the side-effects of anxiety. It does help a bit with confidence because you "think you have an edge", and you do, but it doesn't get rid of it at all. Plus, you have to take it at least an hour before you need it so is only really good as a "performance anxiety" aid. For those who have social anxiety that can strike at any time it doesn't fit the condition unless you take it every day.
Klonopin: Works great for anxiety. But, will make you a little drowsy and sleepy, especially when you start to come off of the dose. It lasts longer than Xanax, is not as sedating as Xanax, but takes a little longer for onset than Xanax. This is my favorite benzo for anxiety.
Xanax: Worlds great for anxiety. Onset is in 30-45 minutes. If I "need it quick" I will chew the pill(s) and swallow with water for quicker absorbtion. But, it is very sedating, doesn't last long, and makes you very sleepy afterwards. Also, all benzo meds (Valium, Xanax, Klonopin, etc.) stop working as effectively the longer you take them IMO. You build a tolerance to them pretty quickly if you take them every day.
Paxil has worked much better for anxiety because I can take it every day and it seems to really "nip it in the bud." Meaning, when a situation comes where I would normally have an anxiety attack the Paxil makes it so that anxiety attacks are really a bad memory of what i used to go through. I can still feel the anxiety "down deep", but it never surfaces to do the most damage. It is still there though.
I think the key to controlling anxiety is by controlling and retraining thought patterns. Therefore, I am going to seek out some cognitive behavioral therapy while still on the Paxil.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.